Winter Storm, Androscoggin
- When
- December 27, 1:00 AM EST to December 28, 2:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
A large area of low pressure intensified as it moved northeast from Tennessee on the morning of the 26th to just southeast of New York City by the morning of the 27th, to Nova Scotia by the morning of the 28th. The storm brought heavy snow to most of western Maine.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A large area of low pressure intensified as it moved northeast from Tennessee on the morning of the 26th to just southeast of New York City by the morning of the 27th, to Nova Scotia by the morning of the 28th. The storm brought heavy snow to most of western Maine. Snowfall amounts ranged from 6 to 14 inches across most of western Maine to 2 to 3 inches in coastal York County..
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 26, 10:23 PM EST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1023 PM EST WED DEC 26 2012
.SYNOPSIS...
LOW PRESSURE WILL REACH THE DELAWARE BAY AREA THIS EVENING AND
WILL INTENSIFY AND MOVE NORTHEAST TO OUTER CAPE COD BY THURSDAY AFTERNOON
AND THEN INTO THE GULF OF MAINE BY THURSDAY EVENING. THE CENTER OF
THE LOW WILL THEN CONTINUE TO MOVE NORTHEAST INTO THE MARITIMES
LATE THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE BUILDS OVER THE
REGION SATURDAY. LOW PRESSURE WILL PASS WELL SOUTH OF NEW ENGLAND
SUNDAY FOLLOWED BY MORE HIGH PRESSURE MONDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
1020 PM UPDATE...MO REL CHANGES TO FORECAST THINKING. AT 10
PM...SN WA REPORTED AT KMHT...SO IT IS KNOCKING ON OUR SOUTHERN
DOOR...AND WILL CONTINUE TO SPREAD NWD OVERNIGHT. IT LOOKS TO
START ACCUMULATING QUICKLY WITHING AN HOUR OR TWO OF ONSET...BASED
ON REPORTS OF 1-2 INCHES AN HOUR EARLIER THIS EVENING TO OUR S AND
W. ONLY CHANGES WERE SLIGHT MODIFICATIONS OF POPS AND TEMPS THRU
THE PRE-DAWN HOURS.
7 PM UPDATE...MAIN CHANGES HERE WERE TO POPS QPF AND SNOW AMT
TROUGH 06Z...WHERE I HAVE SLOWED ONSET OF PRECIP IN SW ZONES...BUT
UPPED QPF/SNOW SLIGHTLY IN SW ZONES...AS IT LOOKS LIKE SNOW WILL
QUICKLY ACCUMULATE AS MID LVL THERMAL GRADIENT BEGINS TO TIGHTEN.
THIS MAY ADD ANOTHER INCH OR SO TO STORM TOTALS IN PARTS OF
MERRIMACK AND SULLIVAN CTYS. ALSO HAVE ADJ TEMPS...ESPECIALLY IN
SRN AND COASTAL ZONES...WHERE I HAVE KEPT THEM LOWER THROUGH THE
NIGHT AS DEVELOPING SYSTEM AND COLD AIR DAMMING SHOULD KEEP
COASTAL FRONT OFFSHORE UNTIL AROUND 12Z...EXCEPT MAYBE FOR COASTAL
ROCKINGHAM. OTHERWISE FORECAST REMAINS AS IS.
PREVIOUSLY...MODELS CONTINUE TO STRUGGLE WITH THE DETAILS OF THE
FORECAST FOR THE NEXT 36 HOURS. WILL TALK ABOUT THAT BELOW MORE.
FOR TONIGHT...LOW PRESSURE WILL MOVE OUT OF THE MID-ATLANTIC
REGION AND BE CENTERED JUST SOUTH OF LONG ISLAND BY 12Z TOMORROW
MORNING. THIS SHOULD ALLOW SNOW TO BEGIN OVER SOUTHERN NEW
HAMPSHIRE BY MIDNIGHT...AND THE SPREAD NORTH COVERING ALMOST THE
ENTIRE CWA BY 12Z.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
SURFACE LOW PRESSURE EXPECTED TO BE JUST SOUTH OF LONG ISLAND BY
EARLY TOMORROW MORNING WITH SNOW FALLING ACROSS ALL OF THE CWA.
MODELS HAVING QUITE A BIT OF TROUBLE WITH THE DETAILS OF THE
FORECAST. THE NAM IS QUITE WARM AND BRINGS THE COASTAL FRONT WELL
INLAND WITH HIGH TEMPERATURES IN THE LOWER 40S. IT INITIALIZED THE
DEVELOPING LOW CENTER TOO FAR NORTH AND HAVE DECIDED NOT TO USE
IT. THE GFS AND EURO ARE IN FAIRLY GOOD AGREEMENT...BUT THE 12Z
EURO JUST CAME IN MUCH COLDER THAN PREVIOUS RUNS AND KEEPS THE
PRECIPITATION TYPE ALL SNOW...EVEN FOR COASTAL LOCATION. BELIEVE
THE ACTUAL SOLUTION WILL BE SOMEWHERE IN THE MIDDLE. EXPECT
COASTAL ROCKINGHAM TO SEE A CHANGE TO RAIN EARLY TOMORROW MORNING.
SOME OF THE MAINE COAST MAY ALSO SEE A CHANGE TO RAIN...BUT THE
DYNAMICS SUPPORT A QUICK 6-8 INCHES OF SNOW FIRST. AS ALWAYS...THE
LOCATION OF THE COASTAL FRONT WILL BE THE KEY.
FURTHER INLAND THE FORECAST IS A BIT EASIER...BUT THE DETAILS ARE
ALSO JUST AS COMPLEX. EXPECT OROGRAPHIC ENHANCEMENT TO ADD
SIGNIFICANTLY TO STORM TOTALS IN PLACES. CONVERSELY...THE CT RIVER
VALLEY WILL LIKELY GET SHADOWED BY THE NEW HAMPSHIRE MOUNTAINS.
HAVE TRIED TO CONVEY SOME OF THIS IN THE STORM TOTAL SNOW FORECAST.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FAIR WX FRIDAY INTO SATURDAY AS HIGH PRES BUILDS IN FROM THE
W...SOME LINGERING SNOW SHOWERS ARE POSSIBLE IN THE MTNS FRIDAY.
THE CENTER OF ANOTHER COASTAL STORM WILL DEVELOP OFF THE MID
ATLANTIC COAST AND QUICKLY PASS WELL SOUTH OF NEW ENGLAND POSING
NO THREAT TO NORTHERN NEW ENGLAND. CLOUDS WILL BE NOTED ACROSS
SOUTHERN AREAS SUNDAY DUE TO BEING ON THE NORTHERN FRINGE OF THE
STORM...MODELS KEEP PCPN JUST S BUT EURO TRIES BRINGING IT INTO
SRNMOST AREAS..BUT FOR NOW WILL NOT USE THE EURO. BEHIND THIS
SYSTEM HIGH PRES RETURNS FOR MONDAY. WEAK LOW PRES MOVES QUICKLY
OUT OF CANADA AND ACROSS THE REGION BRINGING A SLGT CHC OR CHC OF
-SN TUESDAY FOLLOWED BY MORE HIGH PRES FOR THE MID TO LATTER PART
OF THE WEEK.
BASED ON THE PATTERN TEMPS FOR THE OUTLOOK PERIOD WILL BE COLD
REMAINING NEAR OR SLIGHTLY BELOW NORMAL. GENERALLY A DRY PATTERN
FOR THE 3-7 DAY PERIOD.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
SHORT TERM...VFR CONDITIONS WILL RAPIDLY DECREASE TO IFR/LIFR IN
SNOW AND BLOWING SNOW AFTER MIDNIGHT AND REMAIN THAT WAY THROUGH
TOMORROW NIGHT.
LONG TERM...MAINLY VFR CONDS.
&&
.MARINE...
SHORT TERM...STORM WARNINGS UP AS WINDS GUST TO 55KT TOMORROW ON
THE NORTH SIDE OF STRONG COASTAL LOW.
LONG TERM...IN THE WAKE OF THE STORM NWLY WINDS WILL ALLOW SCA
CONDS TO CONT BUT BY FRI NIGHT WINDS AND SEAS WILL SUBSIDE. HIGH
PRES WILL BUILD OVER THE WATERS SAT WITH LIGHT WINDS AND SEAS. AN
OCEAN STORM WILL PASS SOUTH OF NEW ENGLAND SUNDAY BUT MAY BE CLOSE
ENOUGH TO ALLOW SOME GRADIENT WINDS TO REACH SCA CRIT. A LIGHT
WNWLY FLOW IS EXPECTED FOR EARLY NEXT WEEK.
&&
.TIDES/COASTAL FLOODING...
STRONG ONSHORE WINDS AND 15-20FT SEAS WILL CAUSE SOME SPLASH-OVER
CONCERNS AND MINOR BEACH EROSION AROUND THE TIME OF HIGH TIDE.
HIGH TIDE IN PORTLAND TOMORROW MORNING IS 9.6FT AT 10:15AM. STORM
TIDE IS EXPECTED TO REMAIN BELOW FLOOD STAGE.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 4 AM EST FRIDAY FOR MEZ007>009-
012>014-018>028.
COASTAL FLOOD ADVISORY FROM 8 AM TO NOON EST THURSDAY FOR
MEZ023-024.
NH...WINTER STORM WARNING UNTIL 4 AM EST FRIDAY FOR NHZ001>010-013.
COASTAL FLOOD ADVISORY FROM 8 AM TO NOON EST THURSDAY FOR
NHZ014.
WINTER WEATHER ADVISORY UNTIL 4 AM EST FRIDAY FOR NHZ014.
MARINE...STORM WARNING FROM 6 AM TO 3 PM EST THURSDAY FOR ANZ150>154.
&&
SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 244 PM EST WED DEC 26 2012 MEZ007>009-012>014-018>022-025>028-NHZ001>010-013-271945- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC- LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- 244 PM EST WED DEC 26 2012 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ023-024-271945- COASTAL YORK-COASTAL CUMBERLAND- 244 PM EST WED DEC 26 2012 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 AM EST FRIDAY... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO NOON EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. COASTAL FLOOD ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NHZ014-271945- COASTAL ROCKINGHAM- 244 PM EST WED DEC 26 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM EST FRIDAY... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO NOON EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. COASTAL FLOOD ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-271945- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 244 PM EST WED DEC 26 2012 ...STORM WARNING IN EFFECT FROM 6 AM TO 3 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427213, 427268, 427269, 427270, 427271, 427272, 427273, 427274, 427275, 427276, 427277, 427278, 427279, 427280, 427281, 427282, 427283.